Hail, Humboldt
- When
- August 15, 12:01 PM CST
- Where
- Humboldt County, Livermore
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 42.870, -94.180
Delayed report received via social media. Time estimated from radar.
An embedded shortwave rounded the top of thermal ridging across Iowa. Storms across Nebraska and South Dakota earlier in the day moved into Iowa by afternoon, moving along the instability gradient across northern Iowa with over 4000 J/kg of MPCAPE to the south.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
An embedded shortwave rounded the top of thermal ridging across Iowa. Storms across Nebraska and South Dakota earlier in the day moved into Iowa by afternoon, moving along the instability gradient across northern Iowa with over 4000 J/kg of MPCAPE to the south. An elevated mixed layer prevented more robust storm development initially, but eventually increasing cold pool strength pulled those stronger gusts to the surface and storms continued to push east. Severe gusts were common along the line of storms with several reports of tree and power line damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Aug 15, 11:45 AM CST, 16 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Des Moines IA 1245 PM CDT Fri Aug 15 2025 ...Updated for the 18z Aviation Discussion... .KEY MESSAGES... - Potential for showers and storms today into this evening. Strong to severe storms are possible, primarily over northern Iowa. Damaging winds and heavy rain are the main concerns. - Hot and humid temperatures today and through the weekend, with the hottest temperatures expected on Saturday. - Shower and thunderstorm chances continue along and north of the Iowa/Minnesota border Saturday night into Sunday. && .UPDATE... Issued at 352 AM CDT Fri Aug 15 2025 Relatively busy forecast over the next few days, with multiple rounds of storms possible, some strong, as well as hot and humid conditions through much of the weekend, particularly Saturday. These conditions come at the result of an upper level ridge building into the state from the west with multiple waves projecting through it's northern periphery. Beneath this upper ridge is warm, moist air advecting northward along the south southwesterly low level flow as low pressure develops to our west. This general pattern stays in place through at least the next two days, keeping hot and humid conditions at the surface, as well as providing fuel for potential convection. SPC mesoanalysis data shows a 25 to 35 kt 850 mb low level jet currently nosed into western Iowa and instability building in from the west this morning. Some of the 00z and 06z model guidance suggests that this combination of instability aloft and LLJ induced lift will produce and area of showers and storms over eastern Nebraska which eventually tracks eastward into western Iowa. Fortunately, the timing will put these storms arriving in our forecast around to shortly after sunrise. This should cause any activity to quickly fizzle out as the surface begins to mix and the LLJ weakens. With 1500 to 2000 J/kg of CAPE on parcels lifted from 850 mb and decent shear in place, will want to watch this activity closely. If any stronger storms do develop, isolated gusty winds would be the main concern as DCAPE values will be over 1000 J/kg. This early morning convection fizzles out shortly after day break, but storm chances return through mid-day as guidance continues to develop additional convection mainly over northern and north central Iowa through the day Friday. With the warm low level temperatures, instability values will be as high as 3000 J/kg with 30 to 40 kts of deep layer shear along and just south of the Iowa/Minnesota border, suggesting the potential for organized convection. That said, the main question will be whether rigorous convection can develop in the first place, as warm mid-level temperatures advect in and inhibit any lifted parcels. This will make the edge of these warmer temperatures the feature to watch today, as storms likely develop along its periphery as it pushes north and eastward. Any strong and organized convection that does develop in this environment will pose the risk to grow upscale, with damaging wind gusts being the main concern, although severe hail is possible as well. The environment will also be quite moist this afternoon and evening, meaning heavy rainfall could be a concern as well. That said, this risk will be lower assuming storms remain progressive. The low level jet then ramps up through the overnight hours, continuing to produce convection along and north of the Iowa/Minnesota border into Saturday morning. Fortunately, current guidance suggest much of this activity should stay mostly north of the forecast area. Both SPC and WPC have outlooks across northern Iowa for severe weather and excessive rainfall, respectively. The severe weather outlook is a marginal risk (level 1 of 5) for wind and hail, stretching down to roughly highway 30, although a slight risk (level 2 of 5) resides just north of the Iowa/Minnesota border. The excessive rainfall outlook includes a slight risk (level 2 of 4) over northern and northwestern Iowa. Not to be overshadowed by the storms, temperatures will also be quite warm today with highs in the low 90s and dewpoints in the 70s. This will push apparent temperatures into the mid to upper 90s over much of the area, with some over southern Iowa over 100. Today's apparent temperatures did come in a bit lower today, likely due to the potential for convective debris over the area through mid-day. However, expecting temperatures to still be quite warm as skies clear out in southern Iowa, so have maintained the Heat Advisory for this afternoon. Temperatures then continue to warm into Saturday, with even warmer temperatures reaching the low to mid 90s in all but northern Iowa where lingering convective debris from tonight will keep temperatures cooler. This, with another day of dewpoints in the 70s, will again push apparent temperatures into the upper 90s to low 100s. While there remains some uncertainty on the northern extent of the warmest temperatures, it's likely that another heat advisory will be needed over at least southern and central Iowa on Saturday, depending on how storms overnight tonight play out. && .DISCUSSION... Issued at 304 PM CDT Thu Aug 14 2025 The upper level ridge will continue to build across the western CONUS and gradually track across the Central Plains through the weekend into next week, with the upper level high pressure remaining generally across the Central to Southern Plains. Low level southwesterly flow will remain into Iowa through this time period, boosting the temperatures into the upper 80s to 90s and dewpoints in the 70s, leading to rather unpleasant conditions. Given temperatures in the low 90s south with heat indices around 100-105 across southern Iowa Friday, a Heat Advisory has been issued from 1-7pm. Warmer temperatures in the low to mid 90s and heat indices around 105 degrees is looking likely over the southern half of the state Saturday and Sunday, which could lead to additional headlines being issued over the next day or so if trends continue. More uncertainty is within the northern half of the state as active weather looks to bring in a complexity of adding cloud cover to the mix, which will be monitored closely. As mentioned with the active weather, a multitude of waves riding the larger scale flow pattern will lead to continued periods of active weather across the Midwest, which at times is still expected to impact at least some portion of Iowa each day Friday through early next work week. Starting with Friday, some model guidance is indicating that a MCV will move across Iowa from Nebraska through the morning into the afternoon, which given unstable conditions later in the day could bring the chance for thunderstorms, though capping will indeed become an issue given the further increase in temperatures in the mid-levels. Have not introduced PoPs given that there is uncertainty on the extent of development, so will have to closely monitor trends over the next several hours. A stronger low level jet developing Friday into Saturday morning reaches into western Iowa and northern MN, paired with an increase in theta-e advection maximized over eastern South Dakota into southern Minnesota. Closer to the surface, a frontal boundary sets up from South Dakota through southern Minnesota into Wisconsin, which will be a general focus area given conditions for potential storm development late Friday into Saturday, and again Saturday afternoon/evening into Sunday. Daytime capping issues will likely continue to introduce uncertainty on the extent of storm coverage, though nighttime low level jet interactions would indicate a better potential for convection that may be severe at times, generally favored over southern Minnesota into northern Iowa. Details will be better known in the coming days, with some refinements expected as conditions evolve. && .AVIATION /18Z TAFS THROUGH 18Z SATURDAY/... Issued at 1245 PM CDT Fri Aug 15 2025 Convection across northern Iowa this afternoon with impacts to KFOD early afternoon, then moving towards KMCW to KALO later in the afternoon. Expect visibility and ceiling reductions within thunderstorms, along with gusty winds 40kts or higher. Extension south towards KDSM is unlikely at this time but will be closely monitored. There is an indication that further convective development is possible along a lingering outflow boundary into the evening. This trend will be monitored for potential amendments. && .DMX WATCHES/WARNINGS/ADVISORIES... Heat Advisory until 7 PM CDT this evening for IAZ070-071- 081>085-092>097. && UPDATE...Dodson DISCUSSION...Bury AVIATION...Hagenhoff
Hazardous Weather Outlook National Weather Service Des Moines IA 621 AM CDT Fri Aug 15 2025 IAZ004>007-015>017-023>028-033>039-044>050-057>062-072>075-086- 161130- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Madison-Warren-Marion-Mahaska-Wapello- 621 AM CDT Fri Aug 15 2025 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Scattered showers and storms possible throughout the day Friday, especially in the afternoon and evening. There is a Marginal Risk for severe weather across northern Iowa. Damaging winds will be the primary threat. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Intermittent storm chances continue through the weekend, mainly over northern Iowa along the Iowa/Minnesota border. The weekend will be hot with heat indices over 100 degrees possible. .SPOTTER INFORMATION STATEMENT... Spotters may be needed in northern Iowa Today. IAZ070-071-081>085-092>097-161130- Cass-Adair-Adams-Union-Clarke-Lucas-Monroe-Taylor-Ringgold- Decatur-Wayne-Appanoose-Davis- 621 AM CDT Fri Aug 15 2025 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight A Heat Advisory is in effect for the area. Please refer to the National Weather Service website at weather.gov/desmoines for further details. Scattered showers and non-severe storms southwest in the morning. .DAYS TWO THROUGH SEVEN...Saturday through Thursday The weekend will be hot with heat indices over 100 degrees possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
The Des Moines radar (KDMX), 132 km away, was scanning. The volume nearest the first event began at 18:01 UTC.
10 thunderstorm wind, 2 hail, 1 lightning. Local standard time, as filed.
Delayed report received via social media. Time estimated from radar.
Report of trees down in Belmond. Time estimated from radar.
Trees and power lines down. Time estimated by radar.
Tree down on a power line. Time estimated by radar.
Trees down. Time estimated by radar.
Law enforcement report of quarter sized hail.
Trained spotter report of a tree down in town.
Several large tree limbs down in town. Delayed report, time estimated by radar.
Report of 6-8 inch branches down. Bean crops flattened. Pea sized hail. Time estimated.
Trees down at campground. One camper was blown off of its blocks. Large tree limb fell on a truck. Large metal shed with door damage. Time estimated from radar.
Numerous large tree branches down 3 inches in diameter or more. Delayed reported received via social media.
Lightning struck a home and the fire department confirmed a hole in the roof with a small area of smoldering material in the attic. Reported by emergency manager, time estimated.
Measured by a personal weather station. Reports of trees down in town as well.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2025Every state in 2025This day in weather historyWarnings in Iowa, August 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1297846, 1297847, 1297848, 1297849, 1297850, 1297851, 1297852, 1297853, 1297854, 1297855, 1297856, 1297857, 1297858.